Severe lead poisoning caused by use of health supplements presenting as acute abdominal pain during pregnancy.

Versión para impresión
TítuloSevere lead poisoning caused by use of health supplements presenting as acute abdominal pain during pregnancy.
Publication TypeJournal Article
Año de publicación2009
AutoresShamshirsaz, Alireza A., Yankowitz Jerome, Rijhsinghani Asha, Greiner Andrea, Holstein Sarah A., and Niebyl Jennifer R.
JournalObstetrics and gynecology
Volume114
Issue2 Pt 2
Pagination448-50
Date Published2009 Aug
Publication Languageeng
Abstract

BACKGROUND: The public and some health care providers regard complementary and alternative medications as safe. There is no scientific basis for that belief, but there is evidence of poor quality control and toxicity of some remedies. CASE: A white pregnant woman presented with diffuse, acute abdominal pain ultimately diagnosed as lead poisoning due to the use of traditional Asian Indian health supplements. CONCLUSION: Use of traditional medicines may extend beyond the ethnic group in which the traditional medicine originated. When symptoms warrant, poisoning with lead or other heavy metals should be considered in the differential diagnosis.

Alternate JournalObstet Gynecol